Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
129 Doctors are Online

History of allergies, sinusitis and atopic dermatitis. Nose burns and tingles. Afrin causes swelling?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 2001
Answered : 2307 Questions
Question
Hello,

I have a history of allergies and sinusitis. The past week or so, my nose has been burning and tingling. When I am crying, especially right before, my nose gets very hot and burns. I also have the sensation of water up my nose- a lot of pressure. This worsens when I bed over or lie down. It also feels a bit swollen and is red when all of this is occurring. I have been using Afrin nasal spray and I wonder if I am using it too much or this is a side effect.

Other times, my nose is very cold and tingles at times. I don’t understand what is going on.

Why, right before I start to cry does my nose swell up and burn? Should I stop using the Afrin?

I also am suffering from atopic dermatitis on my face due to possible allergies or dry weather.

I appreciate you taking the time to read my question and will await your response.

Thank you,
XXXXXXX
Posted Mon, 16 Apr 2012 in Ear, Nose and Throat Problems
 
 
Answered by Dr. Naveen Kumar 5 hours later
Hi

Thanks for the query

After going through the history, I do feel that you are suffering from Allergic Rhino sinusitis with Rhinitis Medicamentosa.

The burning and tingling sensation in the nose, along with the sensation of the water up in the nose with pressure, which is worsening on bending over or lying down are all the features of Allergic Rhinosinusitis. Using Oxymetazoline (Afrin) nasal spray has added on to your problems. Oxymetazoline should not be used for more than 5 days, if so it will develop into a condition called Rhinitis Medicamentosa. Rhinitis medicamentosa (or RM) is a condition characterized by rebound nasal congestion brought on with long term use of topical decongestants (such as Oxymetazoline or Xylometazoline).

Added on to it, you are using both Benadryl (diphenhydramine) and Zyrtec (Cetrizine) wherein both of them are antihistaminics which will worsen the dryness of the nose.

First of all, I would suggest you to stop using Oxymetazoline nasal spray and to use either Diphenhydramine or Cetrizine and not both of them. Secondly, you need to use saline nasal spray (to keep the nasal mucosa moist) and Steroid nasal spray (such as Fluticasone or Momentasone) to reduce the nasal allergy and the congestion. A mucolytic (such as ambroxol or bromhexine) is required to reduce the viscosity of the nasal secretions and clearing of the sinuses and the nose.

All the above medications should be altered only after consulting your Physician or ENT specialist.

Also, you need to drink plenty of warm water to keep the mucosa hydrated and do steam inhalation 3-4 times every day to reduce the nasal congestion and opening up of the nasal sinuses.

Hope I have answered the query; I will be available for the follow-up queries.

Regards
Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by
 
Follow-up: History of allergies, sinusitis and atopic dermatitis. Nose burns and tingles. Afrin causes swelling? 22 minutes later
Hello Dr. XXXXXXX

Thank you for your response. I was only using the Afrin spray for about 3 or 4 days but I sometimes more than twice a day.

The rhino sinusitis that I am suffering from, would it cause the hot, burning nose feeling before I cry? My nose is not really warm any other time, except when I am crying/worked up? Maybe I am worrying too much about it but it is uncomfortable when it happens.

I also am experiencing some sinus pressure that worsens whhen I lie down.

I will speak to my doctor about changing my medications.


Thank you, XXXXXXX
 
 
Answered by Dr. Naveen Kumar 39 minutes later
Hi

Thanks for writing back.

The hot and burning sensation in the nose is a vasomotor response (pooling of the blood in the blood vessels of the nasal mucosa) to the emotions added with nasal allergy causing irritation of the nerves in the nose.

Sinus pressure is due to blocking of the sinuses following nasal congestion and nasal allergy.

Thank god, you have used Oxymetazoline nasal spray for only 3-4 days. Hence, Rhinitis Medicamentosa is ruled out and it is only Allergic Rhinosinusitis.

Please do follow my suggestions as mentioned in my earlier post, you will definitely feel better. Also, you need to understand one thing, there is no cure for the allergy, till you take the medicines you will be alright but once you stop them it will recur again. So, the best way to get rid of this is to prevent from getting exposed to the allergens. The preventive measures include changing of the pillow covers, every day before going to bed, not to lie down straight under the fan or in front of the blower of the air conditioner and finally, to cover the nose when exposed dust or smoke.

Wish you good health.

Regards
Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by
 
Follow-up: History of allergies, sinusitis and atopic dermatitis. Nose burns and tingles. Afrin causes swelling? 19 hours later
Dr. XXXXXXX

Thank you for your response, My nose will still stay hot and burn a little after these crying episodes.

My face also looks flushed in the morning. My dr. does not believe that this is rosacea. Could my sinus allergies be causing this redness? Could it be the allergens in the room?

I will speak to my dr. about changing my medications.

I appreciate your help on this!
XXXXXXX
 
 
Answered by Dr. Naveen Kumar 1 hour later
Hi,

Welcome back.

I do not think so, that you will still continue to have this hot and burning sensation once you change the medicines.

Yes, allergic rhinosinusitis, emotions, acne rosacea, atopy, etc. can give rise to flushing of the facial skin in fair skinned individuals. A proper history and a thorough examination will be able to diagnose the actual cause.

Regards
Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by
 
Follow-up: History of allergies, sinusitis and atopic dermatitis. Nose burns and tingles. Afrin causes swelling? 38 minutes later
Dr. XXXXXXX

Thank you for the message. Please view my pictures and let me know what you think. I realize that you are not a dermatologist but you are a well-trained doctor.

If this is out of your realm of expertise, please let me know- I understand. I was corresponding with another doctor on this board regarding my skin but I would like another opinion as well. My skin burns and is flaky/red.

Thank you again!
 
 
Answered by Dr. Naveen Kumar 9 hours later
Hi.

Thanks for writing back.

I have examined the photos as well as discussed with a renowned dermatologist regarding the lesion. The rashes you are having could be either Allergic contact dermatitis (if it is of a short duration) or Urticaria (if it is a recurrent lesion).

You can use emollients (such as calamine lotion) to reduce the burning sensation as well as local application of a steroid based cream to reduce the allergy.

Hope, this answers your query. Please accept my answer in case you have no follow up queries.

Wish you good health.

Regards.

Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor